The 8 Best Cold Medicines of 2020

Stay comfortable when sickness strikes

Our editors independently research, test, and recommend the best products; you can learn more about our review process here. We may receive commissions on purchases made from our chosen links.

First Look

Best Overall: Mucinex Maximum Strength at Amazon

"The number one pharmacist-approved non-drowsy medicine."

Best Natural: Sambucol Black Elderberry Cold & Flu Relief Tablets at Amazon

"It boasts natural powerhouse ingredients."

Best for Kids: Mucinex Junior at Amazon

"A one stop shop for little one’s relief— that doesn’t involve forcing them to drink an icky-tasting syrup against their will."

Best for Stuffy Noses: Vicks Sinex Severe at Amazon

"A nasal decongestant spray offering quick relief for sinus pressure, allergies, or a nasty cold."

Best for Daytime: Vicks DayQuil Cold and Flu Multi-Symptom Relief at Amazon

"This cold, cough, and flu remedy is an old favorite, due to the fact that it provides superior relief without leaving you drowsy."

Best for Nighttime: Vicks Nyquil Severe Cold and Flu at Amazon

"Get some added sleep relief with doxylamine succinate, an antihistamine sleep aid."

Best for Cough: Delsym Cold + Cough at Amazon

"Like most cold and flu medicine, it is available in both a daytime and nighttime formula."

Best for People with Cardiac Conditions: Coricidin Decongestant Free Cold and Flu at Amazon

"It relies on acetaminophen and chlorpheniramine to tackle symptoms such as headaches, sneezing, and body aches."

The temperature is starting to drop, which means a few things: cozy sweaters, pumpkin spice everything, and the beginning of cold and flu season. This year, with the added pressure of COVID-19, the annual event marked by icky symptoms such as sore throat, stuffy nose, chills and fever, hacking cough, and sleepless nights, will be a little more complicated. Therefore, prevention is key during the 2020-2021 flu season, asserts Jorge Moreno, MD, an internal medicine physician at Yale Medicine. “During this COVID-19 pandemic, the best way to prevent these types of viruses is hand washing and remembering to wear a mask,” he says. 

If you do get sick with a cold or a flu, there's both good and bad news. Let’s start with the bad: there is no magic medication to make cold symptoms resolve quicker. Dr. Moreno explains, “I advise my patients with cold symptoms to stay hydrated and to get as much rest as they can." 

The good news, however, is that you don’t have to silently (or not so silently) suffer from your illness. There are a variety of effective medications proven to treat cold and flu symptoms, easing their severity and allowing you to function at a more normal level. 

What ingredients should you look for? Acetaminophen or ibuprofen can be helpful in relieving some cold symptoms such as fever, headache, ear pain, muscle, and joint pains, explains Dr. Moreno. He does note that patients with kidney or liver conditions should speak to their doctors prior to taking these medications. As for cough, cough syrups containing dextromethorphan can sometimes help suppress them, while guaifenesin can aid as an expectorant. He does point out that patients with cardiac conditions such as atrial fibrillation (a common arrhythmia) or hypertension (high blood pressure) should speak with their MD before taking any over-the-counter cold and flu medications, avoiding any products containing decongestants.

Keep in mind that most medications are not for long-term use. “Any patient taking decongestants should only use it for a short time, two to three days at most,” says Dr. Moreno. “If they are used longer term, they can develop a rebound effect, worsening their nasal congestion.”

Lastly, patients who are unsure if their cold symptoms are consistent with COVID-19—including fever, cough, shortness of breath, and loss of sense of smell or taste—should call their doctors to discuss their symptoms and determine if COVID testing is appropriate. 

Our Top Picks

Best Overall: Mucinex Maximum Strength

Mucinex Maximum Strength

 Courtesy of Amazon

When it comes to cough, cold, and flu symptoms, Mucinex is a great choice. The name Mucinex is derived by what the medication is famous for—attacking the mucus associated with the cold, allergies, or infection. It does this with the help of the active ingredient, guaifenesin, an expectorant that works hard to combat chest congestion by thinning the mucus in your air passages, allowing you to cough it up. Mucinex Maximum Strength features two layers of Guaifenesin—one that is released immediately, and the other, which slowly dissolves over the next 12 hours, giving you half a day of relief. 

Best Natural: Sambucol Black Elderberry Cold & Flu Relief Tablets

According to the National Institutes of Health, there is some scientific research backing elderberry, a dark purple berry, which grows in the warmer parts of Europe, North America, Asia, and Northern Africa, as an effective compound to relieve cold and flu symptoms. Those looking for a more natural cold and flu remedy swear by Sambucol Black Elderberry Cold & Flu Relief Tablets. It boasts natural powerhouse ingredients like elderberry, zinc, gelsemium sempervirens (the star ingredient of Boiron, another popular homeopathic cold and flu medication), Bryonia Alba, and Sulphur, all which work in unison to attack the virus, nasal and sinus congestion, runny nose, sore throat, coughing, sneezing, chills, and fever. The tablets should be taken immediately after the first symptoms of a cold or flu, dissolved under the tongue every three hours until symptoms subside. 

Best for Kids: Mucinex Junior

Children should not take the same cold and flu medicine as adults. Luckily, many of our favorite brands offer safe and effective pediatric medications. For children six and over, Mucinex Junior Cold and Flu is a one stop shop for your little one’s relief—that doesn’t involve forcing them to drink an icky-tasting syrup against their will. Each tablet is packed with active ingredients that will help effectively relieve their symptoms: acetaminophen helps with body pain, sore throat, headaches, as well as reduce fever, guaifenesin combats congestion, breaking up mucus in the passageways, dextromethorphan HBr aids with cough, while phenylephrine HCl helps alleviate nasal and sinus congestion.

Best for Stuffy Noses: Vicks Sinex Severe

Not being able to breathe through your nose is incredibly uncomfortable. Vicks Sinus Severe is a nasal decongestant spray offering quick relief for sinus pressure, allergies, or a nasty cold. Each mist provides 12 hours of relief with the help of oxymetazoline HCl. Remember, as Dr. Moreno mentioned, decongestants should only be used for two to three days. Longer use can result in a rebound effect, meaning your stuffy nose will stay around for awhile. 

Best for Daytime: Vicks DayQuil Cold and Flu Multi-Symptom Relief

Vicks has been concocting effective cold and flu medicines since 1890, and have definitely mastered the craft. This non-drowsy cold, cough, and flu remedy is an old favorite, due to the fact that it provides superior relief without leaving you drowsy. Each dose of these LiquidCaps provides four hours of relief from six common cold symptoms—nasal congestion, sore throat, minor aches and pains, cough, headaches, and fever—with the help of active ingredients acetaminophen, dextromethorphan HBr, and phenylephrine HCl.

Best for Nighttime: Vicks Nyquil Severe Cold and Flu

The nighttime version of Dayquil, Vicks Nyquil has passed the test of time as the go-to overnight cold relief for decades. This syrup contains many of the same ingredients as DayQuil, which will help relieve your cold symptoms before bed. However, it also gets some added sleep relief with doxylamine succinate, an antihistamine sleep aid.

Best for Cough: Delsym Cold + Cough

Per Dr. Moreno, a good cough syrup should include the cough suppressant-slash-antihistamine dextromethorphan. Active ingredients include acetaminophen, providing pain relief and fever reduction, phenylephrine, a nasal decongestant, and diphenhydramine. Like most cold and flu medicine, it is available in both a daytime and nighttime formula. 

Best for People with Cardiac Conditions: Coricidin Decongestant Free Cold and Flu

For the common cold, patients with cardiac conditions such as atrial fibrillation (a common arrhythmia) or hypertension (high blood pressure) should avoid products containing decongestants, “usually the label ends with ‘-D,’” Dr. Moreno explains. “These medications can typically have ingredients like phenylephrine or pseudoephedrine which can raise heart rate and blood pressure.” If you do suffer from any heart complications, you should definitely speak with your MD prior to taking over-the-counter medications. However, it is likely they will recommend Coricidin Decongestant Free Cold and Flu, a cold and flu medication specifically formulated for those with these types of preexisting conditions. Instead of decongestants, it relies on acetaminophen and chlorpheniramine to tackle symptoms such as fever, headache, runny nose, sneezing, and body aches and pains. 

Final Verdict

There are lots of effective cold and flu medications on the market, which made it difficult to choose a number one pick. However, due to overwhelming customer reviews and the endorsement of pharmacists as the most effective non-drowsy cold and flu medication on the market, Mucinex takes the top honors. One of the things that sets Mucinex products apart from others on the market is the active ingredient guaifenesin, which thins mucus and effectively reduces chest congestion. 

What to Look for in a Cold Medicine

There isn’t a one-size fits all cold medication. There are a variety of factors you should take into consideration before choosing a medication. 

Pre-existing health conditions: The most important consideration is whether you have any preexisting conditions. As Dr. Moreno mentioned, there are specific ingredients you should avoid if you suffer from any medical condition or are pregnant or breastfeeding. The best thing to do is to speak with your healthcare expert before taking any over-the-counter medication. 

Symptoms: Do you have a bad cough? Or are you stricken with a combo of a fever and the chills? You should take each and every symptom into consideration before choosing the right medication if you want it to be effective. Remember that active ingredients often tackle specific concerns, so reading the fine print is a must if you expect relief. 

Daytime vs nighttime relief: Are you looking for medication to help you get through the day sans drowsiness, or something that will give you nighttime relief and help you sleep? While you can most certainly take a “daytime” medication at night, you will want to avoid any sleep-inducing ingredients during the day—especially if you plan on operating a motor vehicle. 

Preference: Cold medicines are available as a syrup, pill, dissolvable tablets, and even as a tea—so you have a variety of options. If you hate the taste of a syrup, you might want to stick to a swallowable pill, capsule, or tablet. However, some people like drinking their cold medicine, as it can offer an extra soothing element for a sore throat or cough.

Why Trust Verywell Health

As an internationally recognized health writer and product guru, Leah Groth understands that nobody wants to waste their time or money on products that fail to rear results. Over the years, she has interviewed the world's top health experts and reviewed hundreds of items, to help readers like you discover the most effective health gadgets, goops, and aids that will help you look and feel your very best.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Hawkins J, Baker C, Cherry L, Dunne E. Black elderberry (Sambucus nigra) supplementation effectively treats upper respiratory symptoms: A meta-analysis of randomized, controlled clinical trials. Complement Ther Med. 2019 Feb;42:361-365. doi: 10.1016/j.ctim.2018.12.004. Epub 2018 Dec 18. PMID: 30670267.